Texas, 2002

Hail in Texas, October 27, 2002

October 27, 2002 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 27, 2:08 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 27, 2:08 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
208 PM MST SUN OCT 27 2002

SYNOPSIS...
TWO MORE DISTURBANCES WILL PASS ACROSS THE BORDERLAND THIS EVENING
AND LATER TONIGHT INTO THE EARLY MORNING HOURS MONDAY...BRINGING A
CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS....SOME HEAVY AND WITH
HAIL. THEN CLEARING SKIES AND DRIER WEATHER WILL MOVE INTO THE AREA
BY MONDAY MIDDAY. SUNNY SKIES AND TEMPERATURES RETURNING TO NEAR
NORMAL VALUES WILL FOLLOW INTO MIDWEEK...BUT WILL COOL BACK BELOW
NORMAL AFTER MIDWEEK FOLLOWING THE PASSAGE OF A BACKDOOR COLD FRONT.

DISCUSSION...
MODEL SOLUTIONS ARE STARTING TO CONVERGE TOWARD A COMMON SOLUTION
GIVING TWO VORT MAXES TO GO BEFORE THE WESTERN SYSTEM MOVES ACROSS
NEW MEXICO CLEARING EL PASO AROUND 15Z MONDAY. VORT #1 DEPICTED BY
ENHANCED CLOUDINESS OVER EAST ARIZONA TAILING SOUTHWARD. THIS WAVE
WILL MOVE INTO SOUTHERN NEW MEXICO THIS AFTERNOON INTO THE EARLY
EVENING AND SET OFF CONVECTIVE SHOWERS. SOME COLD AIR ADVECTION
ALOFT WILL FURTHER DESTABILIZE THE ATMOSPHERE PRODUCING LIS TO -3
OR SO. PWS ARE RUNNING TAD BELOW YESTERDAY AT .65 INCHES WHICH IS
150% ABOVE NORMAL FOR OCTOBER. AGAIN EXPECT HAIL AND BRIEF HEAVY RAIN
TODAY WITH WB ZEROS AROUND 7K AGL...HOWEVER DO NOT AT THIS TIME
EXPECT CONVECTION TO BE QUITE AS SEVERE AS YESTERDAY. ONE EXCEPTION TO
BE WATCHED MAY BE EXTREME EASTERN ELP AND HUDSPETH COUNTIES. SPC HAS
DELINEATED AS SLIGHT RISK AREA JUST TO THE EAST OF HUDSPETH COUNTY
AND INTO SOUTHEASTERN NEW MEXICO LATER THIS AFTERNOON AND EVENING.
AS MENTIONED ABOVE...ALL MODELS ARE IN FAIRLY GOOD AGREEMENT WITH
THE AVN CONTINUING TO THE WETTEST. VORT #2 OVER CENTRAL CA AT 12Z
THIS MORNING WITH FORECAST BY THE MESOETA TO SWING UNDER THE TROUGH
AND BE JUST SOUTHWEST OF ELP AT 12Z MONDAY. POPS OF 10% FOR MONDAY
WILL MAINLY BE AN EARLY MORNING EVENT FOR ALL ZONES OTHER THAN
HUDSPETH COUNTY AND THE SACRAMENTOS BUT THEY WILL CLEAR OUT BY
AFTERNOON.

LOOKING UPSTREAM...SPLIT FLOW IS FORECAST TO CONTINUE FOR THE NEXT
240 HOURS WITH THE OMEGA BLOCK IN NW CANADA  AND A SERIES OF SORT
WAVE TROUGHS FROM THE PACIFIC NORTHWEST. GFS FORECASTS A BACKDOOR IN
THE THURSDAY TIME
FRAME BUT AGREE WITH PREVIOUS FORECASTER THAT PRECIP IS MOSTLY LIKELY
TOO OVERDONE AS THIS INITIAL PERIOD WILL BE UNDER A RIDGE ALOFT.
THERE MAY BE SOME CREDENCE IN A CHANCE OF SHOWERS BY THE WEEKEND OR
THE FIRST PART OF NEXT WEEK AS THE RIDGE PASSES EASTWARD AND A
SERIES OF IMPULSES IN THE SPLIT FLOW ALOFT MOVE INTO NEW MEXICO.
WILL HOLD WITH THE PRESENT FORECAST AND MENTION ONLY CLOUDINESS FOR
BUT WILL MENTION UPSLOPE CLOUDS AND POSSIBLE LIGHT PRECIP EAST
SLOPES OF THE SACS THURSDAY/FRIDAY. ALSO OF NOTE WITH THE BACKDOOR
WILL BE FAIRLY COOLER MAX AND MIN TEMPS AFTER MIDWEEK  WITH MINS
NEAR 40 AND MAX TEMPS IN THE MID TO UPPER 60S.

EL PASO               BU  49/ 68/ 44/ 73/ 46  21000
LAS CRUCES            BU  42/ 66/ 37/ 71/ 39  21000
ALAMOGORDO            BU  45/ 66/ 40/ 71/ 42  21000
CLOUDCROFT            BU  32/ 47/ 27/ 52/ 29  21000
TRUTH OR CONSEQUENCES BU  44/ 66/ 39/ 71/ 41  21000
SILVER CITY           BU  40/ 61/ 35/ 66/ 37  21000
DEMING                BU  43/ 66/ 38/ 71/ 40  21000
LORDSBURG             BU  42/ 68/ 37/ 73/ 39  21000
SIERRA BLANCA         BU  47/ 66/ 42/ 71/ 44  21000

.ELP...NONE

20 / NOVLAN

N
Hazardous weather outlook, Oct 27, 7:32 AM MST, 8 hours 28 minutes before
NMZ022>025-030>032-TXZ055-056-271730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
732 AM MST SUN OCT 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE AREA. MOST OF THE STORMS ARE NOT EXPECTED TO APPROACH
SEVERE. HOWEVER THE ENVIRONMENT EAST OF EL PASO IN HUDSPETH COUNTY
SHOWS SOME SLIGHT POTENTIAL FOR A SEVERE THUNDERSTORM.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER SERVICES ARE NOT REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...

SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE AFTERNOON ON
MONDAY BEFORE SKIES BEGIN CLEARING MONDAY EVENING. OTHERWISE NO
HAZARDOUS WEATHER BEYOND MONDAY EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 27, 1:36 PM MST, 2 hours 24 minutes before
TXZ055-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
136 PM MST SUN OCT 27 2002

DOPPLER WEATHER RADAR HAS DETECTED A STRONG THUNDERSTORM IN MEXICO 15
MILES SOUTH OF SUNLAND PARK NEW MEXICO MOVING RAPIDLY NORTHEAST AT
25 TO 30 MPH. THIS STORM WILL ENTER THE UNITED STATES IN ABOUT 15 MINUTES
PASSING JUST SOUTH OF DOWNTOWN...SOUTH OF FORT BLISS  NEAR THE
AIRPORT...AND THEN NORTHEASTWARD INTO FAR NORTHEAST EL PASO
INTERSECTING LOOP 375.  EXPECT HAIL WITH THIS THUNDERSTORM...STRONG
GUSTY WINDS TO 40 MPH...AND BRIEF HEAVY DOWNPOURS.  RESIDENTS AND
MOTORISTS ARE URGED TO EXERCISE IN THE PATH OF THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NOVLAN

The radar

The El Paso radar (KEPZ), 64 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hudspeth

When
October 27, 4:00 PM MST to 4:10 PM MST
Where
Hudspeth County, 32 mi W of Cornudas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.783, -106.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323032.